New Mexico, 2004Flash Flood in New Mexico, June 29, 2004
June 29, 2004 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 29, 12:49 PM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 29, 12:49 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT TUE JUN 29 2004
.SHORT TERM...
PRIMARY CONCERN THROUGH THE SHORT TERM OF THIS FORECAST WILL BE ON
THE POTENTIAL FOR LOCALIZED FLASH FLOODING. 88D STORM TOTAL PRECIP
ESTIMATES INDICATE ISOLATED 3+ INCH AMOUNTS GENERALLY NORTHEAST OF
THE PECOS RIVER SINCE THIS TIME YESTERDAY. GROUND TRUTH MEASUREMENTS
APPROACHING 5 INCHES HAVE BEEN RECEIVED FROM NORTHEAST MARTIN
COUNTY. THUS FAR FLOODING HAS BEEN RESTRICTED TO MINOR SHORT-LIVED
STREET FLOODING PRIMARILY IN THE POPULATION CENTERS.
THE FRONTAL BOUNDARY HAS RETREATED NORTH TODAY TO THE VICINITY OF
NORTHERN LEA COUNTY AND THE NORTHERN PERMIAN BASIN. WATER VAPOR
IMAGERY SHOWS ANOTHER SHORTWAVE TROUGH PROPAGATING NORTHEAST ACROSS
NORTHERN MEXICO AND APPROACHING THE BIG BEND ATTM. RADAR TRENDS SHOW
INCREASING CONVECTION ALONG THE HIGHER TERRAIN IN ADVANCE OF THIS
FEATURE. MODELS HINT AT AN ASSOCIATED UPPER LEVEL SPEED MAX NOSING
ACROSS THE SOUTHERN FA THIS EVENING. AT WHICH TIME WEAK DEEP LAYER
ASCENT MAY BE FOCUSED ACROSS THE NORTHERN FA. ALSO OF NOTE IS AN
AREA OF MODERATE/STRONG INSOLATION AND INCREASING INSTABILITY ALONG
AN AXIS FROM THE DAVIS MOUNTAINS INTO SOUTHEAST NEW MEXICO.
GIVEN MODIFIED TROPICAL ENVIRONMENT AND SATURATED GROUND CONDITIONS
...WE ARE CONCERNED WITH THE POTENTIAL FOR ADDITIONAL RAIN. WITH
RECENT INCONSISTENCY IN MODEL SOLUTIONS AND LACK OF CONFIDENCE IN
THE ABILITY TO HIGHLIGHT A GIVEN AREA WITH AN ENHANCED THREAT...WE
DO NOT PLAN ON THE ISSUANCE OF A FLASH FLOOD WATCH ATTM...
HOWEVER..RADAR TRENDS WILL BE CLOSELY MONITORED THROUGH PRESS TIME.
IF A SIGNIFICANT INCREASE IN CONVECTIVE COVERAGE IS NOTED...AN FFA
COULD BE REQUIRED FROM THE UPPER TRANS PECOS NORTH AND EAST ACROSS
LEA COUNTY AND THE NORTHERN BASIN WHERE ADDITIONAL HEAVY RAINFALL
WOULD NOT BE TOLERATED GIVEN CURRENT CONDITIONS.
.LONG TERM...
MID/UPPER LEVEL FLOW IN TRANSITION TO NW AS TROF MOVES E WED WITH
STRONG INDICATION OF TRUE SUBTROPICAL RIDGE (STR) FORMING ACRS NRN
MEXICO...WHICH WILL RESULT WLY FLOW ACRS WRN CWFA. MSL PRESSURE
FIELDS DO INDICATE WEAKNESS IN PROXIMITY TO NRN CWFA. PUSH OF WLY
WINDS INTO DAVIS/GDP MTNS WILL BE FIRST IN A WHILE AND WILL LIMIT
POPS TO ISOLD AT BEST IN PRESENCE OF WEAK SHRTWV TROF NOTED IN
ETA/GFS. INTO PB WEAK DRYLINE TO EVOLVE WITH LOW LEVEL CONVERGENCE
NOTED IN WRN PB. MAIN TROF AXIS IS TO BE IN THE E SO MID LEVEL LIFT
EXPECTED TO BE DISPLACED FROM LOW LEVEL CONVERGENCE MINIMIZING POPS
IN PB. 85H TEMPS WILL WARM SIGNIFICANTLY 4-6C...THUS TEMPS WILL BE
TRENDING BACK TOWARD THE NORMAL. RIDGE WILL CONTINUE TO AMPLIFY ACRS
NM INTO WED NIGHT AM. LOW LEVEL CONVERGENCE IN NE NM AS SHRTWV TROF
DROPS SE WILL FAVOR MCS COMING SEWD POSSIBLY INTO THE NE CWFA BY THUR
AM. AS SUCH WILL KEEP HIEST POPS THERE. MORE OF THE SAME INTO THURS
PM WITH DRIER AIR PUSHING FARTHER E INTO SE NM PLAINS. MORE SHRTWV
ENERGY LATE THUR NIGHT AND DEVELOPMENT OF LOW LEVEL JET WARRANTS
NOCTURNAL POPS IN THE NE AGAIN. BY FRIDAY FAVORED TRACK OF SHRTWV
TROFS IN NW FLOW WILL SHIFT NE AWAY FROM CWFA AND THUS POPS WILL
DIMINISH. STR WILL REMAIN ANCHORED IN NRN MEXICO INTO THE WEEKEND
MAINTAINING WLY LOW/MID LEVEL COMPONENT AND THUS DRY TREND IN THE W.
THIS PATTERN WILL FAVOR NORMAL TO ABOVE NORMAL TEMPS.
.FIRE WEATHER...
RETURN WEST LOW/MID LEVEL FLOW WILL RETURN MUCH DRIER AIR TO THE
GUADALUPE/DAVIS MOUNTAINS AND SE NM PLAINS WED/THUR PM. MINIMUM
RH/S WILL BE ABLE TO FALL INTO TEENS WED AND NEAR 10% THUR. WEST
WINDS AROUND 15 MPH ARE EXPECTED IN THE MTNS WITH HAINES INDICES
CLIMBING BACK INTO THE MODERATE CATEGORY WED AND HIGH THUR WITH VERY
STEEP LAPSE RATES IN PLACE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 88 68 92 / 50 20 20 20
CARLSBAD NM 64 96 66 99 / 50 0 0 0
DRYDEN TX 68 89 68 92 / 30 20 10 20
FORT STOCKTON TX 68 92 71 97 / 40 20 10 20
GUADALUPE PASS TX 64 90 67 92 / 30 0 0 0
HOBBS NM 63 93 66 97 / 50 20 10 0
MARFA TX 57 87 56 92 / 30 20 0 20
MIDLAND INTL AIRPORT TX 66 89 69 94 / 50 20 10 20
ODESSA TX 66 90 69 95 / 50 20 10 20
WINK TX 69 97 71 99 / 50 20 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
Hazardous weather outlook, Jun 29, 12:21 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT TUE JUN 29 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
121 PM CDT (1221 PM MDT) TUE JUN 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE ACROSS
PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND
THIS EVENING. ALTHOUGH THIS ACTIVITY IS GENERALLY EXPECTED TO BE NON-
SEVERE...INTENSE LOCAL DOWNPOURS CAUSING FLASH FLOODING...AND
LOCALLY STRONG WINDS WILL BE POSSIBLE. IN ADDITION...DEADLY
LIGHTNING WILL ACCOMPANY ANY STORMS.
THE MOST LIKELY AREAS TO EXPERIENCE THUNDERSTORMS LATER TODAY AND
TONIGHT INCLUDE THE PLAINS OF SOUTHEAST NEW MEXICO...THE NORTHERN
AND WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...AND THE DAVIS
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION THOUGH TONIGHT AND SHOULD BE PREPARED SHOULD
HAZARDOUS WEATHER CONDITIONS DEVELOP ACROSS THE AREA.
Flash Flood, Lea
- When
- June 29, 4:30 PM CST to 6:00 PM CST
- Where
- Lea County, 20 mi W of Jal
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Very heavy rainfall affected parts of southern Lea County during the pre-dawn hours of the 29th. Radar estimates indicated between four and six inches of rain fell in the area along and just north of State Road 128 in rural areas west of Jal. An additional complex of storms and heavy rainfall tracked across the southern parts of Lea County during the late afternoon. Radar estimated two to three inches of additional rainfall over the same areas soaked by the morning rains. This additional heavy rainfall fell within a one hour period, and flash flooding resulted. A rancher reported that Ochoa Ranch Road was washed out by the flowing flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, June 29, 20045 deaths · 1 event
- Dense Fog in California, June 29, 200410 injured · $75,000 · 1 event
- Flash Flood in New Mexico, June 29, 2004$500,000 · 1 event
- Tornado in Texas, June 29, 2004$80,000 · F0 · 1 event
- Damaging Wind in Louisiana, June 29, 2004$40,000 · 60 kt wind · 1 event
- Flash Flooding in Texas, June 29 to 30, 2004$25,000 · 4 events
- Damaging Wind in Florida, June 29, 2004$15,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, June 29, 2004$15,000 · 50 kt wind · 1 event
- Flash Flooding in Texas, June 29, 20049 events
- Flash Flooding in Texas, June 29, 20049 events
- Lightning Strike in Montana, June 29, 20041 injured · $10,000 · 1 event
- Flash Flood and Hail in South Carolina, June 29 to 30, 200460 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405690.